RSS
TwitterFacebook

Link Between Risperdal Side Effects and Increased Prolactin Examined By New Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

New research raises questions as to whether side effects of the antipsychotic medication Risperdal cause high prolactin levels, which some say is the underlying reason the medication may cause breast growth in young men; a condition known as gynecomastia. 

In a study published online this month by the medical journal International Clinical Psychopharmacology, Italian researchers examined variations of serum prolactin hormone levels (PRL) among new users of risperidone, the generic name for Risperdal.

Among 34 patients with a mean age of 13 years, researchers found that increases in the levels of prolactin may not only be linked to use of Risperdal, but may also be impacted by autoimmune disorders, sex, stages of puberty, and the underlying psychiatric disease for which they are being treated.

Risperdal (risperidone) is an atypical antipsychotic medication originally introduced for adults with schizophrenia. However, the medication has been widely used among children for behavioral disorders as well, including schizophrenia, bi-polar disorder, autism and aggression.

One of the potential side effects of Risperdal that has caused concern over use of the medication among boys involves the development of gynecomastia, where abnormal breast growth can occur in males. Some boys and young men using Risperdal have experienced the development of breasts up to a D-cup, often resulting in the need for surgical removal.

A growing number of Risperdal lawsuits are currently being pursued against the drug makers, alleging that inadequate warnings about the gynecomastia risk were provided for families and the medical community. In addition to the physical injury, the complaints often allege that the young boys who experienced breast growth face humiliation, bullying and other psychological problems as a result of Risperdal-induced gynecomastia.

The development of breasts among boys on Risperdal is believed to be caused by an increase in the amount of the hormone prolactin in the blood. Prolactin induces and maintains lactation among women following childbirth, and it may cause boys to develop gynecomastia from Risperdal.

In this latest study, researchers took samples from 34 children who started taking Risperdal, then looked at them after almost three months on the drug. They found an increase in prolactin levels, which was higher among girls than it was in boys. About 20% of the patients suffered from hyperprolactinemia (high PRL) before they started the Risperdal treatment. After three months, 38% had high PRL.

“The mean serum PRL increase was greater in early-onset schizophrenia spectrum psychosis patients compared with no-early-onset schizophrenia spectrum psychosis patients. The increase in PRL was higher in patients with a personal and a family history of autoimmune diseases,” the researchers concluded. “This study suggests that the increase in serum PRL in patients treated with risperidone may be linked not only to the drug and its dosage but also to several risk factors such as sex, pubertal stage, psychiatric disease, and autoimmune disorders.”

The study did not specifically examine the risk of gynecomastia, but was limited to an examination of the potential causes for increases in prolactin levels.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.